Thunderstorm Wind, Pueblo
- When
- July 16, 1:36 PM MST
- Where
- Pueblo County, 12.03 mi ENE of Boone
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.340, -104.060
Estimated 50 to 60 mph wind gust from CO-OP observer.
Scattered thunderstorms developed within northwesterly flow, causing strong outflow winds and wind damage.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PUB wrote it up.
Scattered thunderstorms developed within northwesterly flow, causing strong outflow winds and wind damage.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 16, 1:29 PM MST, 7 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Pueblo CO 229 PM MDT Tue Jul 16 2024 .KEY MESSAGES... - Severe storms possible this afternoon and evening, initially over the mountains followed by the eastern plains. - Severe risk returns Wednesday, with an increased chance for heavy rainfall and flash flooding. - Daily showers and thunderstorms are likely (60-80%) over and near the higher terrain through the end of work week. - Unseasonably cool and unsettled this weekend into early next week. && .SHORT TERM /THROUGH TONIGHT/... Issued at 225 PM MDT Tue Jul 16 2024 Currently... Storms have already began popping up across the higher terrain, as well as parts of El Paso County. Storms are moving at a decent speed to the east-southeast and should continue to do so into this evening. Cloud cover is scarce out east with near-60 dewpoints across Highway 50. Still looks to be a decent setup for strong to severe storms. Meanwhile, the front is a bit too broad to see within the surface analysis data, but gusty surface winds denote the presence of lift into the mountains. Parts of the front have likely already arrived in our CWA. Rest of Today and Tonight... Showers and storms will continue to form through the rest of this afternoon and into this evening, thanks to good upslope across the plains coupled with the mid-level perturbation passing through the flow aloft. Models are still in line with spreading precipitation across the mountains before the mid-level flow pushes things onto the plains. Looking at the SPC Mesoanalysis page, 1000-2000 J/kg of CAPE and around 25-30 knots of effective bulk shear in places leave us primed for some stronger thunderstorm development. With CAPE and shear maximized closer to the CO-KS border, storms are still expected to intensify as they move east. Risks for severe hazards, including damaging outflow winds, 1+ inch hail, and heavy rain will all increase accordingly over our eastern counties. As such, Slight Severe Risk covers these areas on today's SPC Convective Outlook. Given how much moisture is in place as well, flash flooding will definitely be on the table, specifically over burn scars and other vulnerable areas. Wednesday... Cooler temperatures will blanket the area on Wednesday behind the front, with highs only reaching into the 80s across most of our CWA. Temps will also be kept down by lingering cloud cover and abundant moisture. Aloft, the high pressure off to our southwest will continue advecting in monsoonal moisture with persistent east- southeast flow across the plains. The continued upslope flow will allow for increased cloud cover and a westward progression of the most unstable air. Shower and thunderstorm coverage will generally increase Wednesday afternoon, with conditions supportive of efficient rain producers. Showers and storms will form over the higher terrain early in the afternoon before slowly moving off to the southeast. Given the abundant moisture and easterly flow, while various severe hazards are on the table, our biggest impact concern at this time will be heavy rainfall and flash flooding, especially over the burns scars and other vulnerable areas. The Spring Creek and Oak Ridge burn areas will especially need to be watched closely. && .LONG TERM /WEDNESDAY THROUGH MONDAY/... Issued at 225 PM MDT Tue Jul 16 2024 Modest west to northwest flow aloft remains progged to become more northerly through the end of the work week, as upper level ridging across the Southern Rockies retogrades back across the Desert Southwest. This will allow for an influx of available moisture as subtropical moisture across the Desert Southwest circulates around the upper high and into the Central Rockies. This, combined with modest southerly return flow across the southeast Plains will lead to PWATS of 100-150 percent of normal across the region through the end of the work week. The available moisture, with strong summer solar insolation and occasional disturbances within the flow will lead to daily chances of showers and thunderstorms across south central and southeast Colorado through the end of the work week, with the best coverage over and near the higher terrain. With the increased available moisture, storms will be capable of producing heavy rainfall, with the potential for flash flooding, especially for area burn scars and other susceptible areas and areas where heavy rain has fallen in previous days. There will also the potential for strong to severe storms across poritions of southeast Colorado, dependant on amount of instablity and shear profiles. Temperatures through the end of the work week look to be at to slightly below seasonal levels. For the weekend and into early next week, the upper high is progged to elongate north and west across the West Coast and into the Great Basin leading to unseasonably strong north to northwest flow aloft in place across the Rockies once again. While avaiable moisture does thin out within the northerly flow aloft, there will continue to be bouts of increased uvv and moisture, especially across Eastern Colorado, with passing waves translating down the backside of the upper ridge across the Northern Rockies and into the High Plains. These waves will bring cold fronts and surges in available moisture, with continued chances of showers and thunderstorms, especially over and near the higher terrain, throughout the extended forecast. Temperatures through the extended period look to be below to possible well below late July levels, especially across the southeast Plains. && .AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/... Issued at 1126 AM MDT Tue Jul 16 2024 VFR conditions are generally expected at KALS, KCOS, and KPUB through 24 hours. KALS: Showers and storms are expected to move off of the nearby mountains by 21Z this afternoon, and will remain in the vicinity of the terminal through this evening. Timing on any direct impacts to the terminal will be difficult due to the scattered nature of storms today. Current best chances for storms at the terminal will be between 20-01Z, though confidence in coverage is still low enough to leave as VCTS for now. Storms will produce gusty, erratic outflow winds and moderate rainfall. Storms across the valley should mostly dissipate prior to midnight tonight. KCOS: Storms will move in from the terrain to the west shortly after 20Z, with storms expected close to and over the terminal starting around 21Z, briefly reducing vis and ceilings. This timing could vary a bit depending on the speed of the incoming cold front. When the front arrives, winds will turn from the NNE before becoming more variable in the presence of showers and storms through the remainder of today and into this evening. Storms should leave the area by about 10pm tonight, leaving winds a bit lighter overnight, with a northerly component. KPUB: Easterly winds will persist ahead of the incoming cold front. As it arrives, showers and thunderstorms will pick up and move off of the mountains and towards the terminal. Best chances for storms at the terminal will be between 22-00Z this afternoon, with storms remaining in the general vicinity into early evening. Near and beneath storms, winds will be variable and gusty with moderate to heavy rainfall. This could limit vis and cloud ceilings for brief amounts of time through this afternoon and into this evening. Storms should depart the area of the terminal by about 10pm tonight, with weaker and more variable winds overnight. Winds will pick up again from the southeast close to the end of this forecast period. && .PUB WATCHES/WARNINGS/ADVISORIES... None. && SHORT TERM...GARBEROGLIO LONG TERM...MW AVIATION...GARBEROGLIO
Hazardous Weather Outlook National Weather Service Pueblo CO 1126 AM MDT Tue Jul 16 2024 COZ058>089-093>099-171730- Western Mosquito Range/East Lake County Above 11000 Feet- Leadville Vicinity/Lake County Below 11000 Feet- Eastern Sawatch Mountains Above 11000 Feet- Western Chaffee County Between 9000 and 11000 Feet- Central Chaffee County Below 9000 Feet- Western Mosquito Range/East Chaffee County Above 9000 Feet- Saguache County West of Continental Divide Below 10000 Feet- Saguache County East of Continental Divide Below 10000 Feet- La Garita Mountains Above 10000 Feet- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Feet-Eastern San Juan Mountains Above 10000 Feet- Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet- Alamosa Vicinity/Central San Luis Valley Below 8500 Feet- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet- Northern Sangre de Cristo Mountains Above 11000 Feet- Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet- Southern Sangre de Cristo Mountains Above 11000 Feet- Northwestern Fremont County Above 8500 Feet- Western/Central Fremont County Below 8500 Feet- Wet Mountain Valley Below 8500 Feet- Wet Mountains between 6300 and 10000 Feet- Wet Mountains Above 10000 Feet- Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between 7500 And 11000 Feet-Pikes Peak Above 11000 Feet- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Feet- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet- Trinidad Vicinity/Western Las Animas County Below 7500 Feet- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1126 AM MDT Tue Jul 16 2024 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...This Afternoon and Tonight A cold front will push through the area early this afternoon, bringing in much cooler temperatures along with an increased chance of showers and thunderstorms across the area. Storms are expected to fire over and near the higher terrain early this afternoon before pushing east. Storms over and near the mountains will be capable of producing gusty outflow winds to 45 mph, moderate rainfall, frequent lightning, and half to three-quarter inch hail. As storms move east of the plains they are expected to intensify and expand in coverage, becoming strong to severe. Stronger storms today will be capable of producing hail up to 1 inch and damaging wind gusts to 65 mph. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Strong to severe thunderstorm, along with flash flooding, risks continue Wednesday, especially across the plains. Several more rounds of thunderstorms are expected late week into the weekend with a threat of flash flooding each day. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely over portions of the region. GARBEROGLIO/RODRIGUEZ
Special Weather Statement
National Weather Service Pueblo CO
147 PM MDT Tue Jul 16 2024
COZ081-084-085-162015-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft
CO-
147 PM MDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT CENTRAL EL PASO COUNTY THROUGH
215 PM MDT...
At 147 PM MDT, Doppler radar was tracking a strong thunderstorm over
southern Colorado Springs, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Colorado Springs, Fountain, Manitou Springs, Stratmoor, Schriever
Space Force Base, Security, Security-Widefield, Cimarron Hills,
Peterson Space Force Base, and Fort Carson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3885 10496 3898 10479 3879 10438 3867 10465
TIME...MOT...LOC 1947Z 304DEG 23KT 3885 10475
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MGSpecial Weather Statement
National Weather Service Pueblo CO
155 PM MDT Tue Jul 16 2024
COZ085-086-162030-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
155 PM MDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN EL PASO...NORTHWESTERN
CROWLEY AND NORTHEASTERN PUEBLO COUNTIES THROUGH 230 PM MDT...
At 155 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Hanover, or 18 miles northeast of Pueblo Airport,
moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southern El Paso,
northwestern Crowley and northeastern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3851 10405 3833 10406 3828 10409 3847 10441
3860 10429
TIME...MOT...LOC 1955Z 304DEG 23KT 3849 10428
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MGSpecial Weather Statement
National Weather Service Pueblo CO
204 PM MDT Tue Jul 16 2024
COZ083-085-086-162045-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
204 PM MDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES THROUGH 245 PM
MDT...
At 204 PM MDT, Doppler radar was tracking a strong thunderstorm near
Penrose, or 23 miles northwest of Pueblo, moving southeast at 25 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Northern Pueblo, Pueblo West, Pueblo Reservoir, and Penrose.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3846 10510 3854 10509 3859 10500 3838 10452
3825 10473 3834 10504
TIME...MOT...LOC 2004Z 300DEG 22KT 3846 10496
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
MGSpecial Weather Statement
National Weather Service Pueblo CO
209 PM MDT Tue Jul 16 2024
COZ074-088-162045-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
209 PM MDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHWESTERN LAS ANIMAS COUNTY
THROUGH 245 PM MDT...
At 209 PM MDT, Doppler radar was tracking a strong thunderstorm over
Cokedale, or near Trinidad, moving east at 20 mph.
HAZARD...Wind gusts up to 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Trinidad, Cokedale, and Starkville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3713 10471 3722 10467 3721 10427 3700 10435
TIME...MOT...LOC 2009Z 281DEG 16KT 3714 10460
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
MGSpecial Weather Statement
National Weather Service Pueblo CO
220 PM MDT Tue Jul 16 2024
COZ077>080-083-162045-
Wet Mountains between 6300 and 10000Ft CO-
Western/Central Fremont County Below 8500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Canon City Vicinity/Eastern Fremont County CO-
Wet Mountains above 10000 Ft CO-
220 PM MDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FREMONT AND
NORTHEASTERN CUSTER COUNTIES THROUGH 245 PM MDT...
At 220 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Royal Gorge, or 41 miles west of Pueblo, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of southeastern
Fremont and northeastern Custer Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3829 10555 3840 10545 3835 10511 3811 10525
TIME...MOT...LOC 2020Z 294DEG 18KT 3831 10538
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
MGSpecial Weather Statement
National Weather Service Pueblo CO
233 PM MDT Tue Jul 16 2024
COZ086-089-162100-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-Crowley County CO-
233 PM MDT Tue Jul 16 2024
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CROWLEY AND
NORTHEASTERN PUEBLO COUNTIES THROUGH 300 PM MDT...
At 233 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles northeast of Boone, or 24 miles east of Pueblo Airport, moving
southeast at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
This storm will remain over mainly rural areas of northwestern
Crowley and northeastern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 3841 10418 3850 10410 3844 10379 3826 10400
TIME...MOT...LOC 2033Z 294DEG 17KT 3840 10406
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MGThe Pueblo radar (KPUX), 17 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
7 thunderstorm wind. Local standard time, as filed.
Estimated 50 to 60 mph wind gust from CO-OP observer.
Asos station KCOS colorado springs airport measured 59mph wind gust.
Asos station KPUB pueblo airport measured 70mph wind gust.
Pole barn blown down, trees blown down. Relayed by county sheriff.
Large limbs and trees blown down in ditches along co ln 22 and 22.5 between cr k and hwy 96. Relayed by crowley county sheriff.
Strong outflow winds of 80mph were recorded in Two Buttes.
Downed power poles along of 287 north of mm 46.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2024Every state in 2024This day in weather historyWarnings in Colorado, July 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1204845, 1204844, 1204843, 1204851, 1204850, 1204842, 1204848.